MAUDE Adverse Event Report: BIOSENSE WEBSTER INC EZ STEER THERMOCOOL NAVIGATION CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER

BIOSENSE WEBSTER INC EZ STEER THERMOCOOL NAVIGATION CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Catalog Number BNI75TCDDH
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 04/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent a right ventricular outflow tract (rvot) ablation procedure for premature ventricular contractions (pvcs) with an ez steer¿ thermocool® nav bi-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.During ablation at 20-30 watts in the rvot area, just beneath the pulmonary valve, significant patient movement occurred as the patient coughed.Subsequently, the patient became bradycardic, while remaining normotensive.Body surface echocardiography revealed a pericardial effusion of approximately 1 cm.Patient then became hypotensive with a systolic blood pressure of approximately 50 mmhg and then she became unconscious.Follow-up echocardiography revealed that the effusion had increased to approximately 5 cm.Pericardiocentesis yielded an unspecified volume of fluid.Blood pressure recovered and the patient regained consciousness.Procedure was completed.It was noted that no pvcs were observed.Patient did not require extended hospitalization as a result of the adverse event.Patient outcome is improved.There were no patient factors cited that may have contributed to the adverse event.Physician¿s opinion regarding the cause of the adverse event is that it was related to the patient¿s condition.Physician indicated that the rvot was perforated by the ez steer thermocool navigation catheter secondary to patient movement while coughing.Transseptal puncture was performed with an unspecified product.There is no sheath information.Generator was set on power control mode.There is no information regarding generator parameters, generator settings, power titration, overall ablation time at the site of injury, last ablation cycle time at the site of injury, irrigated catheter flow setting, or anticoagulation during the procedure.There were no issues or errors reported on any bwi products or equipment during the procedure.
 
Additional Manufacturer Narrative
It was reported that a (b)(6) year-old female patient underwent a right ventricular outflow tract (rvot) ablation procedure for premature ventricular contractions (pvcs) with an ez steer¿ thermocool® nav bi-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis.The device was visually inspected and it was found to be in good condition.The magnetic sensor was tested on carto, the catheter was properly visualized, and no errors were observed.Electrical testing was performed on the catheter and it was found to be within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and both the temperature and impedance values were observed to be within specifications.Irrigation and deflection testing was performed and found to be within specifications.The catheter was irrigating and deflecting correctly.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use (ifu) state that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer ref no: (b)(4).

Brand Name
EZ STEER THERMOCOOL NAVIGATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7539314
Report Number2029046-2018-01585
Device Sequence Number16747248
Product Code OAD
UDI-Device Identifier10846835003314
UDI-Public10846835003314
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2018
Device Catalogue NumberBNI75TCDDH
Device Lot Number17636672M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2018
Initial Date Received by Manufacturer 04/26/2018
Supplement Date Received by Manufacturer04/26/2018
Initial Report FDA Received Date05/23/2018
Supplement Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age76 YR